Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 19, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Sep 19, 2017, 12:03 PM CDT for Lawrence County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2017, 12:03 PM CDT (17:03 UTC)
- Expired
- Sep 19, 2017, 2:00 PM CDT
- In force
- 117 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
264
WGUS54 KHUN 191703
FFWHUN
ALC079-191900-
/O.NEW.KHUN.FF.W.0019.170919T1703Z-170919T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
1203 PM CDT TUE SEP 19 2017
The National Weather Service in Huntsville Alabama has issued a
* Flash Flood Warning for...
Northern Lawrence County in northwestern Alabama...
* Until 200 PM CDT
* At 1201 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across northern Lawrence County...including Courtland
and Town Creek. Up to two inches of rain have already fallen.
Flash flooding is expected to begin shortly.
Additional rainfall amounts of 1 to 2 inches are
possible in a very short period of time.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3458 8751 3460 8751 3463 8748 3465 8748
3465 8745 3469 8745 3472 8732 3474 8716
3469 8710 3459 8711 3457 8752
$$1 follow-up statement
140
WGUS74 KHUN 191755
FFSHUN
Flash Flood Statement
National Weather Service Huntsville AL
1255 PM CDT TUE SEP 19 2017
ALC079-191805-
/O.CAN.KHUN.FF.W.0019.000000T0000Z-170919T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence AL-
1255 PM CDT TUE SEP 19 2017
...THE FLASH FLOOD WARNING FOR NORTHERN LAWRENCE COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Do not drive into water covered roadways.
LAT...LON 3458 8751 3460 8751 3463 8748 3465 8748
3465 8745 3469 8745 3472 8732 3474 8716
3469 8710 3459 8711 3457 8752
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 9:49 AM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 19, 9:49 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 949 AM CDT Tue Sep 19 2017 .NEAR TERM...(Rest of Today) Issued at 949 AM CDT Tue Sep 19 2017 What patchy dense fog was in place across the sheltered/valley areas of NE AL earlier this morning has now diminished, with some cloud cover beginning to work its way ewd into NW AL. A few showers have also developed across portions of extreme NW AL, in response to an oncoming shrtwv aloft out of the srn/mid Plains states. Convection should continue to gradually develop/spread ewd thru the day, as the trough axis moves into the region. Primary lifting mech will be provided by weak dynamic forcing along the advancing trough and buoyant energy increasing thru the day. Even so, this should mainly result in gen tstms with perhaps a strong storm or two capable of gusty winds and brief heavy rainfall. Afternoon conditions will again be warm/muggy, with highs climbing well into the mid/upper 80s range. .SHORT TERM...(Tonight through Thursday night) Issued at 531 AM CDT Tue Sep 19 2017 Guidance is in reasonably good agreement in predicting the mid-level trough to cross the TN Valley tonight. Although most of the afternoon convection should dissipate by sunset, some showers and storms may linger in the region through Midnight aided by synoptic scale ascent associated with the trough. The trough axis is expected to shift southeastward across the southern Appalachians on Wednesday, as a 500-mb ridge builds northward into the eastern Great Lakes downstream from an amplifying longwave trough over the western CONUS. Developing northerly flow aloft will advect a drier mid- level airmass into the region as this occurs, and this along with lack of any source of ascent should lead to a lower coverage of showers and storms on Wednesday. Mid-level winds will strengthen and veer to the northeast from Wednesday night-Thursday night as the 500-mb ridge strengthens to our northwest and the trough to our southeast evolves into a cutoff low over the Carolinas. This pattern will maintain the southwestward advection of dry air aloft, with only isolated showers/storms possible on Thursday afternoon when a weak wave is predicted to cross the region in northeast flow aloft. Regarding temperatures, highs should warm from todays values back into the u80s/l90s on Wednesday and Thursday based on the assumption of less cloud cover and precipitation each day. However, despite the presence of drier air aloft, little change is expected in the quality of low-level moisture and this should result in afternoon heat index values possibly as high as 95-100 degrees for portions of the forecast area by Thursday. Based on favorable conditions for radiational cooling, lows will range from the u60s in the west to the l60s in the east -- with patchy fog possible each morning. .LONG TERM...(Friday through Monday) Issued at 531 AM CDT Tue Sep 19 2017 A fairly strong upper ridge will encompass much of the central CONUS Friday morning, while a fairly strong upper trough digs southward along the west coast. At the surface, high pressure will build over the eastern half of the CONUS. The TN Valley will remain on the southern fringe of the upper high, with an east-southeasterly flow through the lower levels helping bring an influx of moisture across the area. This will aid in diurnally driven thunderstorms on Friday, though at this point, the highest coverage looks to be across the east. This pattern will continue into Saturday, though guidance hints at developing a cut off low along the northern Gulf and brings that northward and into the area late Saturday afternoon and into Sunday. This may enhance the coverage of diurnally driven thunderstorms, however the upper high will remain to our north and may limit some of this coverage. High pressure will maintain its hold across the TN Valley heading into the next work week. Meanwhile, TC Maria will lift northward along the western Atlantic, though with the latest guidance looks to remain over the open waters. Moisture will generally be cut off from the local area as winds shift to a more northeasterly direction, limiting the chance for showers and thunderstorms on Monday and Tuesday. Given the strength of the upper high, the aforementioned trough won't make much of a progression as it moves east of the Rockies, and looks to stall over the Plains. Thus, a dry forecast is expected across the TN Valley at least for the start of next week. Temperatures through the period will remain at or slightly above normal for late September. Highs will generally warm into the mid to upper 80s, with overnight lows falling into the mid to upper 60s. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 646 AM CDT Tue Sep 19 2017 Aside from minor vsby reductions in fog which will persist for the initial hour of the TAF period, VFR conds are expected this morning with development of sct cu by 14Z. Atmospheric lift associated with an approaching upper-level disturbance will likely initiate the development of scattered shra/tsra btwn 17-02Z, but due to expected coverage we have only included VCTS/CB attm. Clearing skies and lgt/vrbl winds this evening will be favorable for fog development once again, and a tempo group for 5SM/BR has been introduced btwn 20/08-12Z. However, vsby reductions could be much lower than indicated in the current forecast if significant rainfall occurs in the vicinity of either HSV or MSL later this afternoon. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...09 SHORT TERM...70/DD LONG TERM...73 AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Sep 19, 11:17 AM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 1117 AM CDT Tue Sep 19 2017 ALZ001>010-016-TNZ076-096-097-201000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 1117 AM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will continua into the afternoon and early evening hours. This activity will diminish before midnight. A few strong to marginally severe storms capable of wind gusts to 60 MPH and locally heavy downpours are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated to scattered thunderstorms will be possible each day through Sunday, generally during the afternoon hours. A strong thunderstorm or two with gusty winds will be possible. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Sep 19, 11:13 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Huntsville AL 1113 AM CDT TUE SEP 19 2017 ALZ001-002-004-005-191645- Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL- 1113 AM CDT TUE SEP 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...WEST CENTRAL LIMESTONE...EAST CENTRAL COLBERT AND NORTHERN LAWRENCE COUNTIES UNTIL 1145 AM CDT... At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near Leighton, or 9 miles east of Muscle Shoals, moving east at 30 mph. Pea size hail and wind gusts up to 55 mph will be possible with this storm. Locations impacted include... Rogersville, Town Creek, Leighton, Courtland, North Courtland, Hillsboro, Coxey, Ford City, Red Bank and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. && LAT...LON 3464 8757 3481 8760 3490 8716 3464 8716 TIME...MOT...LOC 1613Z 264DEG 24KT 3474 8750
Local storm report, Sep 19, 11:24 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1124 AM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM TSTM WND GST 2 E MUSCLE SHOALS 34.75N 87.61W
09/19/2017 E59 MPH COLBERT AL ASOS
GUST REPORTED BY ASOS OF 59 MPH.
&&
KTWLocal storm report, Sep 19, 11:29 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1129 AM CDT TUE SEP 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM TSTM WND GST 2 E MUSCLE SHOALS 34.75N 87.61W
09/19/2017 E59 MPH COLBERT AL ASOS
GUST REPORTED BY ASOS OF 59 MPH.
&&
KTWSpecial weather statement, Sep 19, 11:33 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1133 AM CDT TUE SEP 19 2017
ALZ005-191700-
Limestone AL-
1133 AM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE COUNTY
UNTIL NOON CDT...
At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tanner, or near Decatur, moving east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madison, Athens, Tanner, Mooresville, Belle Mina, Capshaw and French
Mill.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3457 8679 3461 8696 3464 8702 3471 8702
3480 8679
TIME...MOT...LOC 1633Z 261DEG 6KT 3467 8697Special weather statement, Sep 19, 11:46 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1146 AM CDT TUE SEP 19 2017
ALZ004-005-191715-
Lawrence AL-Limestone AL-
1146 AM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIMESTONE AND
NORTHEASTERN LAWRENCE COUNTIES UNTIL 1215 PM CDT...
At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm near
Courtland, or 15 miles west of Athens, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Decatur, Athens, Courtland, Tanner, North Courtland, Hillsboro,
Coxey, Ripley and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3490 8692 3463 8689 3463 8701 3468 8710
3464 8711 3464 8730 3476 8731 3475 8729
3476 8727 3478 8728 3481 8722 3484 8721
TIME...MOT...LOC 1645Z 263DEG 20KT 3474 8723Special weather statement, Sep 19, 11:58 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1158 AM CDT TUE SEP 19 2017
ALZ005-006-191730-
Madison AL-Limestone AL-
1158 AM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 1230 PM CDT...
At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mooresville moving east at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Northwestern Huntsville, Madison, Athens, Redstone Arsenal,
Meridianville, Triana, Marshall Space Flight Center, University Of
Alabama In Huntsville, Huntsville International Airport and Harvest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3458 8661 3455 8664 3455 8667 3458 8668
3459 8669 3458 8672 3457 8674 3460 8693
3474 8693 3486 8660
TIME...MOT...LOC 1658Z 266DEG 10KT 3466 8688The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:30 AM CDT | Special Weather Statement | HUN | Colbert | 45 min |
| Sep 19, 10:58 AM CDT | Special Weather Statement | HUN | Lauderdale | 32 min |
| Sep 19, 11:13 AM CDT | Special Weather Statement | HUN | Lawrence | 32 min |
| Sep 19, 11:33 AM CDT | Special Weather Statement | HUN | Limestone | 27 min |
| Sep 19, 11:46 AM CDT | Special Weather Statement | HUN | Limestone | 29 min |
| Sep 19, 11:58 AM CDT | Special Weather Statement | HUN | Madison | 32 min |
| Sep 19, 12:16 PM CDT | Special Weather Statement | HUN | Limestone | 29 min |
| Sep 19, 1:04 PM CDT | Special Weather Statement | HUN | Marshall | 26 min |
| Sep 19, 1:14 PM CDT | Special Weather Statement | HUN | Lawrence | 31 min |
| Sep 19, 1:31 PM CDT | Special Weather Statement | HUN | Marshall | 44 min |
| Sep 19, 1:41 PM CDT | Special Weather Statement | HUN | Marshall | 34 min |
| Sep 19, 2:00 PM CDT | Special Weather Statement | HUN | Cullman | 45 min |
| Sep 19, 2:02 PM CDT | Special Weather Statement | HUN | DeKalb, Marshall | 58 min |
| Sep 19, 2:17 PM CDT | Special Weather Statement | HUN | Marshall | 43 min |
| Sep 19, 2:24 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Marshall | 36 min |
| Sep 19, 3:06 PM CDT | Special Weather Statement | HUN | DeKalb | 24 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.